Help - I am struggling with this thing called 'Asthma'

Last year November ('09), I had the flu jab at work. A week later I had the flu which lasted about 7 weeks after 3 courses of antibiotics. January '10 I returned back to the gym, but was always out of breath with this funny crackling sound on my chest.

I went back to the Dr in February '10. He diagnosed me with 'asthma'. So I went to see the asthma nurse who gave me ventolin and a peak flow. Peak flow reading were about 250 and I seemed to be getting worse. My next visit to the asthma nurse, she gave me the brown 'preventer'. I monitored my peak flow over a week and this had gone down to 150 and I was still wheezing like crazy after going to the gym and sleeping at night. I went back to the asthma nurse and she gave me Symbicort 400 as I was going on holiday and my asthma was out of control. This seemed to settles things down for a week when I caught a chest infection while on holiday in Egypt.

A couple of months later (in June '10) after having my pnuemonia jab I decided that I didn't the symbiccort and stopped taking it for a few weeks. Well that was a big mistake as I felt so out of breath and weak.

I went back on the symbicort after a slap on the wrist from my asthma nurse. I wasn't 100% but felt much better.

Then I went on holiday with some friends in the beginning of December '10 for 12 days. I caught a cold after a few days as my friend kept on leaving the air con on all night. This got worst throughout the holiday as the symbicort and the top up of ventolin didn't relieve the tightness on my chest and my coughing.

I got back to the UK and went straight to the Dr who said my chest was clear but I had fluid on my lungs and gave me course of Prednisolone for 5 days. After a couple of days and felt much better.

But this was short lived as the day after the tablets finished, I was ache, coughing and my chest was so painful.

My Dr gave another course of the Prednisolone and Erythromycin.

The Predisolone finished Mon 27 December '10 and Tuesday feeling awful again but my chest was even weaker.

Today Dr gave me more Predisolone to wean me off it over the next week, plus told me to finish taking the Erythromycin. Also I went for a chest x-ray. On top of this I am still taking the Symibicort 400 twice a day. How much drugs can my body take. I feel I am going to fall asleep and not wake up as my chest feels so tight & heavy. Does anyone think I will fully recover and feel normal again?


7 Replies

  • Hi Marcia and welcome to the forum. I can fully sympathise with you as I have been through everything you describe, and a lot of others on this forum have too. So you are not alone. You have obviously had a very rough time of it and I think you will find it may take a while for your lungs to settle down. My lungs are very sore and grumpy after a chest infection/asthma attack, and sometimes things can go on for months. But I do feel better after a while, it doesnt go on forever!

    Try to take one day at a time, and rest when you can. It's worth taking Vit C and a good quality multi vitamin (if you dont already) to try to improve your immunity system. Also, keep going back to your GP if things don't improve. Good luck and I hope you feel a bit better soon.

  • Sorry Marcia I am fairly new to all this but I feel your frustration with things :( Go back to GP/asthma nurse and ask for some more help if needed.

  • Welcome Marcia,

    Asthma can take a while to get the right medication for you.

    Some people manage on a reliever and preventer but some people need add on treatments to

    get their asthma under control this can take a while to see what works for you and sometimes

    lung function tests and allergy tests are needed xx

    welcome again and hope you soon feel a lot better,love Glynis x

  • Thank you for your all responses and advise. From reading some of the other messages, I feel what I am experiencing is what some of you have gone through and are still going through. I think that I was up until now in denial as I have never suffered asthma as child and to suddenly get it this year as adult is more of a mental shock, as it has turned my life upside down. I hope in the near future that I will be like yourselves, and able to give others positive advise. x

  • I understand where your coming from with so many drugs, I'm having a similar experience. My GP must be getting fed up with me (or is!). I've had a the build-up of asthma/non-asthma medication in a relatively short space of time, although I'm not new to asthma its still unnerving me. I deal with it by just seeing one GP at my practice. It might not make any difference but makes me feel better.

  • Hi marcia,

    I so know how you feel, am just off prednisolone myself and the chest pain and shortness of breath today is so frustrating and annoying. It's so demoralising, but we will get better and things will settle. It has to. Take care of yourself and don't make the mistake I've made in the past of tailing off the steroid tablets early, because I think I'm ok or not taking my preventer, as I think it makes no difference. Silly me! Hope things improve for you soon.

  • Hi Marcia,

    I do sympathise, as like you I often wonder how much medication can my body take?

    And will I ever get it under control?

    I was only diagnosed with asthma 3 years ago at 50, and what a shock it was!

    I am slowly learning to listen to my body and reading any notes I can find on here, as it all helps me to get a handle on it.

    Do take the advice and keep following up with your asthma nurse and your gp.

    Also do try and see the same gp, it does help not to be repeating yourself and it helps to give you some security, which to me is very important.

    I do hope you get it under control soon.


You may also like...